Comptes Rendus
Partial Differential Equations/Mathematical Physics
Hypocoercivity for kinetic equations with linear relaxation terms
Comptes Rendus. Mathématique, Volume 347 (2009) no. 9-10, pp. 511-516.

This Note is devoted to a simple method for proving the hypocoercivity associated to a kinetic equation involving a linear time relaxation operator. It is based on the construction of an adapted Lyapunov functional satisfying a Gronwall-type inequality. The method clearly distinguishes the coercivity at microscopic level, which directly arises from the properties of the relaxation operator, and a spectral gap inequality at the macroscopic level for the spatial density, which is connected to the diffusion limit. It improves on previously known results. Our approach is illustrated by the linear BGK model and a relaxation operator which corresponds at macroscopic level to the linearized fast diffusion.

Cette Note est consacrée à une méthode simple pour démontrer l'hypocoercivité associée à une équation cinétique contenant un opérateur de relaxation linéaire ; il s'agit de construire une fonctionnelle de Lyapunov adaptée vérifiant une inégalité de type Gronwall. La méthode distingue clairement la coercivité au niveau microscopique, qui provient directement des propriétés de l'opérateur de relaxation, et une inégalité de trou spectral pour la densité spatiale, qui est reliée à la limite de diffusion. Elle améliore les résultats antérieurs. Notre approche est illustrée par le modèle de BGK linéaire et par un opérateur de relaxation qui correspond, au niveau macroscopique, à la diffusion rapide linéarisée.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2009.02.025
Jean Dolbeault 1; Clément Mouhot 1; Christian Schmeiser 2

1 Ceremade (UMR CNRS no. 7534), Université Paris-Dauphine, place de-Lattre-de-Tassigny, 75775 Paris cedex 16, France
2 Fakultät für Mathematik, Universität Wien, Nordbergstraße 15, 1090 Wien, Austria
@article{CRMATH_2009__347_9-10_511_0,
     author = {Jean Dolbeault and Cl\'ement Mouhot and Christian Schmeiser},
     title = {Hypocoercivity for kinetic equations with linear relaxation terms},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {511--516},
     publisher = {Elsevier},
     volume = {347},
     number = {9-10},
     year = {2009},
     doi = {10.1016/j.crma.2009.02.025},
     language = {en},
}
TY  - JOUR
AU  - Jean Dolbeault
AU  - Clément Mouhot
AU  - Christian Schmeiser
TI  - Hypocoercivity for kinetic equations with linear relaxation terms
JO  - Comptes Rendus. Mathématique
PY  - 2009
SP  - 511
EP  - 516
VL  - 347
IS  - 9-10
PB  - Elsevier
DO  - 10.1016/j.crma.2009.02.025
LA  - en
ID  - CRMATH_2009__347_9-10_511_0
ER  - 
%0 Journal Article
%A Jean Dolbeault
%A Clément Mouhot
%A Christian Schmeiser
%T Hypocoercivity for kinetic equations with linear relaxation terms
%J Comptes Rendus. Mathématique
%D 2009
%P 511-516
%V 347
%N 9-10
%I Elsevier
%R 10.1016/j.crma.2009.02.025
%G en
%F CRMATH_2009__347_9-10_511_0
Jean Dolbeault; Clément Mouhot; Christian Schmeiser. Hypocoercivity for kinetic equations with linear relaxation terms. Comptes Rendus. Mathématique, Volume 347 (2009) no. 9-10, pp. 511-516. doi : 10.1016/j.crma.2009.02.025. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2009.02.025/

[1] A. Blanchet; M. Bonforte; J. Dolbeault; G. Grillo; J.-L. Vázquez Hardy–Poincaré inequalities and applications to nonlinear diffusions, C. R. Acad. Sci. Paris, Ser. I, Volume 344 (2007), pp. 431-436

[2] J. Dolbeault; P. Markowich; D. Ölz; C. Schmeiser Non-linear diffusions as limit of kinetic equations with relaxation collision kernels, Arch. Ration. Mech. Anal., Volume 186 (2007), pp. 133-158

[3] J. Dolbeault, C. Mouhot, C. Schmeiser, Hypocoercivity and stability for a class of kinetic models with mass conservation and a confining potential. In preparation, 2009

[4] Y. Guo The Landau equation in a periodic box, Comm. Math. Phys., Volume 231 (2002), pp. 391-434

[5] F. Hérau Hypocoercivity and exponential time decay for the linear inhomogeneous relaxation Boltzmann equation, Asymptot. Anal., Volume 46 (2006), pp. 349-359

[6] F. Hérau; F. Nier Isotropic hypoellipticity and trend to equilibrium for the Fokker–Planck equation with a high-degree potential, Arch. Ration. Mech. Anal., Volume 171 (2004), pp. 151-218

[7] L. Hörmander Hypoelliptic second order differential equations, Acta Math., Volume 119 (1967), pp. 147-171

[8] C. Mouhot; L. Neumann Quantitative perturbative study of convergence to equilibrium for collisional kinetic models in the torus, Nonlinearity, Volume 19 (2006), pp. 969-998

[9] S. Ukai On the existence of global solutions of mixed problem for non-linear Boltzmann equation, Proc. Japan Acad., Volume 50 (1974), pp. 179-184

[10] C. Villani Hypocoercive diffusion operators, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat., Volume 10 (2007) no. 8, pp. 257-275

[11] C. Villani, Hypocoercivity, Memoirs Amer. Math. Soc. (2009), in press

Cited by Sources:

Comments - Policy


Articles of potential interest

A note on hypocoercivity for kinetic equations with heavy-tailed equilibrium

Nathalie Ayi; Maxime Herda; Hélène Hivert; ...

C. R. Math (2020)